Follow
Share

Mother is 94, had a stroke 2 years ago. Can't walk, legally blind (can see dark areas for faces, can barely see her plate, now for last 12 months growing increasingly paranoid, delusional, aggravated at times. On low dose paxil as she doesn't handle drugs well. Month ago started exelon by mouth. Last ten days sleeping almost all day, not like her. Cutting exelon back to just evening doses and trying that. Who should really be prescribing this drug? Is there a specialist?

This question has been closed for answers. Ask a New Question.
Remember, each person responds differently to drugs. At 94 yrs. she will not be able to excrete drugs from her liver as a younger person. It takes very little of a drug to cause effect. Just be sure you are working with a neurologist or psychiatrist well-versed in geriatric persons. My best wishes for her and you!
Helpful Answer (1)
Report

My husband started on execlon patch and was paranoid at first (kept saying I was stealing his wallet). Eventually he calmed down. He has been on it two years at the highest dose in addition to namenda xr 28 mr once a day.he also takes Ativan .5 mg twice a day and celexa .10 mg once a day. It has made a world of difference in his attitude. He no longer curses me each day and is most pleasant to be around. Each patient is different but work with your doctor to get the right mix and you will see an improvement.
Helpful Answer (0)
Report

A neurologist usually prescribes Exelon as it is given for dementia. However, her dementia is progressing and the Exelon is just making her sleep. I know about this drug and I took my husband off it because of the side effects. Know that no drug will help a person with dementia. An antidepressant (Paxil) will increase the sleepiness and only make her constipated which will make her more miserable. Tell her doctor about the symptoms. Having no drugs at this point in time is a good thing.
Helpful Answer (1)
Report

Get her off the Paxil-----that stuff is REALLY bad. If she needs to be on an antidepressant, there are several others that are much better than Paxil.
Helpful Answer (1)
Report

Dad started on Exelon and switched to Rivistigmime due to the cost of the patch. It made an amazing improvement in his cognition initially but due to the progressive nature of Parkinsons, he still has good days and bad days. I think he is better on it that off it. It may just be time for us to increase the dosage for him to continue to get the full benefits. Thumbs up from our family...
Helpful Answer (1)
Report

Exelon was prescribed by Dad's neurologist, and ten days into the initial low dosage, he began having hallucinations about strange people being in the house, and started calling the police saying his wife was "missing," (she died over a year ago) and going to the neighbors, sometimes late in the night, looking for her. We stopped giving it, and left a message with the doc to that effect.
My Dad's delusions and hallucinations were helped greatly by halperidol, prescribed by his PCP. He is 91, and now in a nursing home after he broke his hip at his memory care facility.
Helpful Answer (1)
Report

Forgot to say the dementia was why they were on Exelon.
Helpful Answer (0)
Report

Both of my parents were on Exelon patch and it did make them sleepy in the beginning but that decreased over time. The patch was prescribed by their neurologist who specialized in Parkinson's and dementia. They both started at lowest dose 4.5 I believe. I don't how the oral meds work but cutting back the dose should only be done under guidance of doctor. I would suggest a geriatric psychiatrist- who can either work with the dosage or prescribe something else. Make sure you get a psychiatrist with experience with elderly. Best of luck-
Helpful Answer (1)
Report

bump up
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.